Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 2, 2021Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 2, 2021, 6:52 PM CDT for Stanton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2021, 6:52 PM CDT (23:52 UTC)
Expired
May 2, 2021, 7:15 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:55 PM CDTTSTM WND GST 521 Ne Johnson City, KSAWOS STATION KJHN JOHNSON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-668 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS83 KDDC 022352
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Sun May 2 2021
 
KSZ074-030015-
Stanton KS-
652 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 715 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator. 

LAT...LON 3762 10204 3770 10154 3740 10154 3739 10204
TIME...MOT...LOC 2352Z 256DEG 24KT 3749 10187 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 6:22 PM CDT, 30 minutes earlier.

Area forecast discussion, May 2, 6:22 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
622 PM CDT Sun May 2 2021

...Updated aviation section...

.SHORT TERM...(This afternoon through Monday night)
Issued at 1150 AM CDT Sun May 2 2021

Instability was beginning to build as of midday, with dewpoints
well into the 50s for most zones, and lower 60s across eastern
areas. NAM continues to project 2000-2500 J/kg CAPE east of the
dryline by late afternoon, as strong low pressure deepens near
Dalhart, Texas (987 mb on HRRR, 984 mb on NAM). Convection through 7
pm will be limited, but there will probably be some convection near
the southwest zones by evening, in the convergence zone northeast of
the strong surface low. In this drier air, some outflow winds are
possible from this activity, but coverage and impacts are expected
to be limited.

Much higher confidence of a strong thunderstorm complex
organizing over NE Colorado/NW Kansas by 7-8 pm this evening.
Various CAMs, HRRR and 12z NAM all agree impacts from this
MCS will be greatest along and especially north of K-96 this
evening. Given the linear nature of the upscale growth expected
along the surging cold front (and the impressive bowing on the
CAMs) severe/damaging wind gusts will be the primary threat this
evening. Wind gusts of 60-70 mph are probable, and coordinated
with SPC about upgrading severe wind probabilities (30%/enhanced).
Per SPC's 1630z outlook, wind gusts of 70-80 mph are possible
from the organized bow echo along the I-70 corridor. Best guess is
the tail end of this line will track in proximity to US 50 this
evening, but isolated storms are possible south of US 50 as well.
Strong outflow from the complex will propel an already strong cold
front, surging it south through SW KS around midnight. Pressure
gradients immediately behind the MCS and north of the strong
surface cyclone in the Texas panhandle will be intense for a few
hours tonight, and will need to monitor for high wind/convective
wind products. Followed the stronger MAV guidance overnight, which
focuses the strongest winds/gusts along the preferred US 83
corridor. Increased pops to the definite category for the northern
zones tonight, and included damaging winds in the grids for areas
north of K-96.

A sharp change on tap for Monday in the post cold front
environment. Clouds and intense north winds will continue during
the daytime hours, and temperatures will consequently struggle.
12z NAM/GFS both cool 850 mb temperatures to near 4C at Dodge City
by late afternoon, keeping many locations in the lower to mid 50s.
MOS guidance continues to trend down, and followed that trend.
North 850 mb winds are sustained at about 40 mph all day long, so
gusts of that magnitude are expected. Finally, 12z NAM has come into
alignment with what ECMWF runs have been showing for days, with
widespread rain Monday afternoon. Increased pops to the 90% range
across the preferred southern and western zones, where rainfall
amounts near/over 0.50 inch look probable. Extended HRRR also shows
numerous rain showers blossoming Monday afternoon. CAPE appears to
be completely eliminated Monday, so took out any mention of thunder.

Rain will persist across primarily the southeast zones for much of
Monday night, as north winds gradually relax. Although clouds are
expected to hold in place through sunrise Tuesday, lowered minimum
temperatures to the upper 30s for many zones Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM CDT Sun May 2 2021

Quiet weather will prevail Tuesday through at least Friday, with
few if any impacts. Given this, and the complexity of the short
term, NBM guidance was generally accepted for the long term with
no modifications.

Much improved weather is expected Tuesday, as sunshine and much
lighter winds return. With light easterly boundary layer flow,
afternoon temperatures will still be about 10 degrees below
normal, in the 60s. Still a pleasant spring day, especially
compared to Monday.

A weak shortwave embedded in the NW flow aloft will zip through on
Wednesday. Moisture and instability will be limited, and model QPF
is also limited, so just accepted NBM's minimal pops across the
northern zones for now. Rainfall will be limited.

Dry weather and a warming trend are expected Thursday and Friday,
as a midlevel ridge axis slowly expands eastward from the Great
Basin to the Rockies to the high plains. Strong south winds and
afternoon temperatures in the 80s will return by Friday as lee
troughing reorganizes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM CDT Sun May 2 2021

Scattered thunderstorms are expected to move across the TAF sites
this evening bringing periods of MVFR to IFR conditions. These low
clouds will hang around tomorrow as showers envelop western
Kansas. Winds will initially be from the southeast, shifting to
the north as a cold front sweeps across the area. Wind gusts in
excess of 30 knots will be possible at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  55  37  64 /  40  90  60  10
GCK  50  54  38  63 /  40  90  50   0
EHA  51  53  39  66 /  30  90  50   0
LBL  51  55  39  66 /  30  90  60  10
HYS  54  60  39  64 /  90  50  50   0
P28  58  64  46  66 /  20  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Hovorka_42
Hazardous weather outlook, May 2, 3:09 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Sun May 2 2021

KSZ030-031-043>046-061>066-074>081-084>090-030815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Sun May 2 2021 /209 AM MDT Sun May 2 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central Kansas late this afternoon, and farther east-southeast
into southwest and central Kansas during the evening and overnight
hours. The strongest storms will be capable of producing quarter
to golf ball size hail and damaging winds 60 to 70 mph.

Gusty south-southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions across much of
southwest Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible Wednesday.
However, it is too early to determine severe potential for any storms
thay may develop.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally northwest of a Meade to
Larned line after 5 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 2, 6:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Sun May 2 2021

KSZ074-030015-
Stanton KS-
652 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 715 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

LAT...LON 3762 10204 3770 10154 3740 10154 3739 10204
TIME...MOT...LOC 2352Z 256DEG 24KT 3749 10187

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
May 2, 6:59 PM CDTSpecial Weather StatementDDCHamilton46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.